Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2016, 6:17 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2016, 6:17 PM MDT (00:17 UTC)
- Expired
- Jul 20, 2016, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Eagle County, CO
The radar
The Grand Junction radar (KGJX), 159 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852 WGUS55 KGJT 210017 FFWGJT COC037-210315- /O.NEW.KGJT.FF.W.0005.160721T0017Z-160721T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 617 PM MDT WED JUL 20 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EAGLE COUNTY IN NORTHWESTERN COLORADO... * UNTIL 915 PM MDT * AT 616 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA CAUSING 2 ROCK/MUDSLIDES ALONG THE 200 - 400 BLOCK OF NOTTINGHAM ROAD. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... AVON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN. && LAT...LON 3965 10650 3964 10651 3965 10655 3966 10655 $$ TGR
2 follow-up statements
231 WGUS75 KGJT 210143 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 743 PM MDT WED JUL 20 2016 COC037-210315- /O.CON.KGJT.FF.W.0005.000000T0000Z-160721T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAGLE CO- 743 PM MDT WED JUL 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR CENTRAL EAGLE COUNTY... AT 742 PM MDT...LOCAL LAW ENFORCEMENT REPORTED TWO ROCK AND MUD SLIDES AFFECTING NOTTINGHAM ROAD IN AVON. SOME RAINSHOWERS WILL CONTINUE OVER THE NEXT FEW HOURS. EXCESSIVE RAINFALL OVER THE WARNED AREA HAS CAUSED MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... AVON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN. && LAT...LON 3965 10650 3964 10651 3965 10655 3966 10655 $$ TGR
281 WGUS75 KGJT 210302 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 902 PM MDT WED JUL 20 2016 COC037-210311- /O.CAN.KGJT.FF.W.0005.000000T0000Z-160721T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAGLE CO- 902 PM MDT WED JUL 20 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL EAGLE COUNTY IS CANCELLED... ROCK AND MUD SLIDE DEBRIS HAS BEEN CLEARED FROM NOTTINGHAM ROAD. FLASH FLOODING NO LONGER POSES A THREAT. THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3965 10650 3964 10651 3965 10655 3966 10655 $$ TGR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:19 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 3:19 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 319 PM MDT WED JUL 20 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 315 PM MDT Wed Jul 20 2016 SPC mesoscale analysis shows 1.1 inches of precipitable water over southeast Utah this afternoon, and this looks to remain in place. But instability is only weak to moderate and shear is weak. Therefore storms will remain disorganized and short lived this afternoon and evening. Still an occasional storm will be able to tap into this deep moisture. For instance, Meeker received 0.32 inches in less than 30 minutes this early afternoon, and mudslides were reported along Highway 145 between Placerville and Telluride due to locally heavy rains. A disturbance we have been watching was over southern Utah this afternoon but has not yet interacted with the deeper moisture in SE Utah. This is still be expected to have better storm coverage into the evening. The other area is in NW Colorado where there is some favored precipitable water gradient (diminishing towards the Wyoming border). Synoptic models are not picking up on this so have raised POPs there this afternoon and evening. Storm environment: storm motion is to the NE at 10-15 mph, >= 50 dBZ may produce small hail in higher elevations. Training of storms can potentially lead to localized flooding issues. Tonight no forcing is seen so storms should be isolated or less in coverage later midnight. Thursday and Thursday night should be a general repeat of scattered mountain and isolated valley storms centered on the afternoon and evening. .LONG TERM...(Friday through Wednesday) Issued at 330 PM MDT Wed Jul 20 2016 Friday, the moist SW flow continues with precipitable water values remaining around 1.1 inches in the lower elevations of southeastern Utah and far western Colorado. A persistent forecast continues for now. By Saturday, the large scale pattern change begins. The Pacific NW upper Low ejects through the northern Rockies. This turns the upper flow from SW to a drier west. The subtropical High also expands across the southern tier of states into the SE Pacific. All of this brings a drying and warming trend to the forecast area that continues into at least next Wednesday. The latest trend is for marginal moisture to linger over the southern and central zones for some late-day, mainly-mountain storms. The northern zones see a return to dry and breezy conditions that may raise fire weather concerns. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 330 PM MDT Wed Jul 20 2016 Scattered thunderstorms will continue this evening, then become isolated in coverage by 06z. Some storms will contain brief moderate to heavy rainfall with temporary MVFR/IFR conditions possible in the vicinity of airfields with gusty erratic outflow winds possible as well. Storm coverage increases again on Thursday forming first over the higher terrain by 18z then increasing in coverage through the afternoon. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...Joe LONG TERM...Joe AVIATION...Joe
Hazardous weather outlook, Jul 20, 3:40 AM MDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 340 AM MDT WED JUL 20 2016 COZ001>014-017>023-UTZ022>025-027>029-211200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 340 AM MDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. SOME STORMS MAY BE CAPABLE OF PRODUCING EXCESSIVE RAINFALL POSSIBLY LEADING TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 20, 3:23 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM DEBRIS FLOW 5 W TELLURIDE 37.95N 107.91W
07/20/2016 SAN MIGUEL CO LAW ENFORCEMENT
NUMEROUS MUDSLIDES ACROSS HWY 145 BETWEEN
TELLURIDE AND PLACERVILLE. HWY IS CURRENTLY
CLOSED. .
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMLocal storm report, Jul 20, 5:39 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 2 NNW MONTROSE 38.51N 107.89W
07/20/2016 M46 MPH MONTROSE CO ASOS
ASOS STATION MONTROSE REGIONAL AIRPORT
/MTJ/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:46 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield, Routt | 3 hr |
| Jul 21, 11:31 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Mesa, Moffat, Pitkin, Rio Blanco and 1 more | 9 hr |
| Jul 21, 2:02 PM MDT | Flash Flood Warning | GJT | Rio Blanco | 3 hr |
| Jul 21, 4:22 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.